Jump to content
CrazyBoards.org

Recommended Posts

Hi guys,

My pdoc is refusing to put me on Depakote because he said there's a high chance I'll develop Stevens-johnson Syndrome. I know this is an issue with Lamictal (which I currently take, but it has pooped out), but I've never really heard of it being a problem with Depakote. When I said "Yeah Lamictal can cause that too," he said it didn't. That doesn't bode well for his competency ... I'm hoping he just brain-farted and got the two mixed!

Also, I know Depakote is mainly used to treat mania, but do you think it would help Bipolar II depression? If not, perhaps it will stop my Ultra-Rapid Cycling (weekly), which in theory should stop the cycling into depression.

Please let me know your thoughts and experiences. I see him on Friday and am trying to do my research beforehand.

Thanks! :)

troop

Link to comment
Share on other sites

Thank you! :)

Let me ask, do you think the chances for developing Stevens-Johnson syndrome are greater with Depakote than with Lamictal? My pdoc is pretty adamant about it. Please let me know, I see him in a day.

Thanks!

troop

Edited by troop111
Link to comment
Share on other sites

2 hours ago, troop111 said:

Thank you! :)

Let me ask, do you think the chances for developing Stevens-Johnson syndrome are greater with Depakote than with Lamictal? My pdoc is pretty adamant about it. Please let me know, I see him in a day.

Thanks!

troop

IMO only, I think the chances for developing Stevens-Johnson syndrome are greater with Lamictal.

Link to comment
Share on other sites

6 hours ago, troop111 said:

Thank you! :)

Let me ask, do you think the chances for developing Stevens-Johnson syndrome are greater with Depakote than with Lamictal? My pdoc is pretty adamant about it. Please let me know, I see him in a day.

Thanks!

troop

All or nearly all anticonvulsants can cause SJS as can a whole bunch of other meds that you don't even hear about. I agree with Melissa, apparently the risk is greater with Lamictal though it is still a small risk (less than 1%).

I understand that your confidence in your pdoc is shaken. Honestly, mine would be too. Depakote is a main line treatment for bipolar disorder, and you don't hear of a lot of severe side effects. Mainly the side effects are the same as all anticonvulsants along with possible weight gain.

Link to comment
Share on other sites

The side effects I had when I went on depakote, were that I was extremely tired, groggy, out of it.  I could barely function.  I stopped taking it soon after i started because of the side effects.  Technically I could have waited to see if the side effects went away, but I was so groggy and tired that I could not wait.

Link to comment
Share on other sites

  • 2 weeks later...

Either one can cause SJS, as can many other drugs, rarely. Just wondering if perhaps your pdoc had a patient with SJS so that affected his opinion -either way, he obviously has a strong opinion, maybe not backed up by facts. Not sure what you should do, but I don't think your pdoc sounds likely to change his mind. 

Link to comment
Share on other sites

I know lamictal and depakote interact. I don't know of depakote being known as a risk for SJS

As far as controlling cycling/depression. I don't rapid cycle.

Depakote worked great for me. I would have racing thoughts and it slowed everything down. It made me a little less anxious.

Maybe it's time for a new pdoc

Link to comment
Share on other sites

On 11/19/2015, 10:08:35, jt07 said:

Depakote is a main line treatment for bipolar disorder, and you don't hear of a lot of severe side effects. Mainly the side effects are the same as all anticonvulsants along with possible weight gain.

 

On 11/19/2015, 6:06:16, melissaw72 said:

IMO only, I think the chances for developing Stevens-Johnson syndrome are greater with Lamictal.

 

Okay, but is the chance of SJS greater with Depakote than it is with other A/Cs minus the Lamictal? Or is SJS not really associated with Depakote?

 

10 minutes ago, Gearhead said:

Will you be discontinuing LTG when/if you start Depakote? 


I'm assuming LTG stands for Lamictal. I suppose I would discontinue, as I've read that the cases of SJS reported frequently occurred when both meds were taken together.

troop

Link to comment
Share on other sites

Quote

Okay, but is the chance of SJS greater with Depakote than it is with other A/Cs minus the Lamictal? Or is SJS not really associated with Depakote?

I'm not sure about that.  Just remember if you get ANY type of rash to let your DR know ... it most likely is not SJS, but it is a good idea to get checked anyway.

Link to comment
Share on other sites

I took Depakote and Lamictal together for a couple of years. I added the Lamictal to the Depakote; there are starter packages that have smaller doses than one would usually start on, because Depakote and Lamictal do interact. Anyway, no SJS here.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...